Alert archive / Mississippi / Flash Flood Warnings in 2013
Flash Flood Warning 87, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 9, 2013, 4:27 PM CDT for Itawamba County, Mississippi. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2013, 4:27 PM CDT (21:27 UTC)
- Expired
- Aug 9, 2013, 6:00 PM CDT
- In force
- 93 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Itawamba County, MS
The radar
The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
870
WGUS54 KMEG 092127
FFWMEG
MSC057-092300-
/O.NEW.KMEG.FF.W.0087.130809T2127Z-130809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 600 PM CDT
* AT 427 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL INCH OF RAIN OVER THE NEXT HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CADAMY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3417 8819 3412 8819 3409 8820 3410 8829
3424 8823 3423 8818 3418 8818
$$1 follow-up statement
460
WGUS74 KMEG 092300
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CDT FRI AUG 9 2013
MSC057-092311-
/O.EXP.KMEG.FF.W.0087.000000T0000Z-130809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ITAWAMBA MS-
600 PM CDT FRI AUG 9 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN ITAWAMBA
COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3417 8819 3412 8819 3409 8820 3410 8829
3424 8823 3423 8818 3418 8818
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:00 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 9, 4:00 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT FRI AUG 9 2013
.DISCUSSION...
SHORT TERM (THIS WEEKEND)...OVERALL THE WEATHER PATTERN WILL
REMAIN RELATIVELY UNCHANGED FOR THE NEXT FEW DAYS...WITH THE ONLY
EXCEPTION BEING A SLIGHT RELIEF FROM THE EXCESSIVE HEAT WE HAD
OVER THE LAST TWO DAYS. A QUASI-STATIONARY FRONT WILL REMAIN
SITUATED OVER WEST TENNESSEE AND NORTHEAST ARKANSAS OVER THE
WEEKEND...GIVING THE MID-SOUTH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK...AS MODERATE INSTABILITY
(2000-3000 J/KG CAPE)...PLENTY OF MOISTURE (MID 70
DEWPOINTS)...AND THE STATIONARY FRONTAL BOUNDARY WILL INTERACT EACH
DAY DURING MID-AFTERNOON. WILL CONTINUE TO MONITOR SHORT TERM
TRENDS FOR THE POTENTIAL OF A FLASH FLOOD WATCH IF CONDITIONS
WARRANT ESPECIALLY FOR TONIGHT INTO SATURDAY MORNING.
LONG TERM (MONDAY THROUGH NEXT FRIDAY)...THE GFS/ECMWF ARE IN GOOD
AGREEMENT THAT A LONG WAVE TROF WILL MOVE INTO THE REGION ON
MONDAY AND PUSH A COLD FRONT THROUGH THE MID-SOUTH SOMETIME ON
WEDNESDAY...WITH THE ECMWF BRINGING THE FRONT THROUGH A LITTLE BIT
EARLIER IN THE DAY ON WEDNESDAY. ONCE THE FRONT MOVES THROUGH...WE
SHOULD SEE A NICE BREAK FROM THE RAIN AS MUCH DRIER AIR AND COOLER
TEMPERATURES MOVE INTO THE REGION. TEMPERATURES WILL ONCE AGAIN
DIP BELOW NORMAL TEMPERATURES FOR AUGUST FOR AT LEAST THURSDAY AND
FRIDAY WITH HIGHS ONLY IN THE MID TO UPPER 80S. TEMPERATURES WILL
REBOUND BACK TO NEAR NORMAL HIGHS BY NEXT SATURDAY.
AC3
&&
.AVIATION...
18Z TAF CYCLE
VFR CONDS CONT ACROSS THE AREA WITH WIDELY SCATTERED THUNDERSTORMS
DEVELOPING OVR NE MS. STARTED TUP TAF WITH THE VCTS AND CONT THRU 00Z.
OUTFLOW FROM MORNING CONVECTION MOVING ACROSS THE MS RIVER
CURRENTLY. EXPECT IT WILL TAKE A LONGER TIME FOR CONVECTION TO
DEVELOP FURTHER WEST WHERE THE OUTFLOW CURRENTLY CROSSING THE
RIVER MAY BE THE FOCUS FOR DEVELOPMENT. KEPT VCTS 22-23Z THRU 03Z
AT MEM/MKL. TS UNLIKELY TO REFORM OVER JBR THIS AFTERNOON WITH
MORE CLOUD COVER. HOWEVER...OVERNIGHT MESOSCALE CONVECTIVE
COMPLEX AGAIN LIKELY TO FORM OVER SRN MO/NRN AR SO LEFT IN VCTS AT
08Z FOR JBR AND ADDED AT TEMPO GROUP FOR TSRA BTN 11-15Z. FOR THE
REST OF TAF LOCATIONS ADDED VCTS DURING THE MORNING HOURS...EXCEPT
FOR TUP WHERE STARTED WITH A VCSH BY 17Z SAT SIMILAR TO TODAY.
NGU
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 76 92 75 92 / 50 60 50 40
MKL 72 87 71 90 / 60 60 50 40
JBR 73 87 72 89 / 60 60 50 40
TUP 74 93 73 93 / 40 50 40 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CRITTENDEN-CROSS-
LEE AR-PHILLIPS-ST. FRANCIS.
MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CHESTER-DECATUR-
FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-MADISON-MCNAIRY-
SHELBY-TIPTON.
&&Hazardous weather outlook, Aug 9, 1:22 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 122 PM CDT FRI AUG 9 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101815- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 122 PM CDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT CAPABLE OF PRODUCING LOCALLY GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. IN ADDITION...A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF EAST ARKANSAS...NORTH MISSISSIPPI...AND WEST TENNESSEE THROUGH 8 PM CDT AS HEAT INDEX READINGS ARE EXPECTED TO BE BETWEEN 105-108 DEGREES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AC3
In the hours before
Local storm report, Aug 9, 3:15 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM FLASH FLOOD TUPELO 34.26N 88.73W
08/09/2013 LEE MS BROADCAST MEDIA
STREET FLOODING REPORTED ON JEFFERSON STREET AT THE
INTERSECTION OF MAIN STREET AND GREEN STREET.
0145 PM TSTM WND DMG TUPELO 34.26N 88.73W
08/09/2013 LEE MS BROADCAST MEDIA
A TREE WAS KNOCKED DOWN ON CARNATION STREET. A POWER LINE
WAS KNOCKED DOWN BETWEEN MAIN STREET AND JEFFERSON
STREET.
0205 PM FLASH FLOOD TUPELO 34.26N 88.73W
08/09/2013 LEE MS BROADCAST MEDIA
TUPELO POLICE DEPARTMENT CLOSED SECTIONS OF JEFFERSON
STREET BECAUSE OF FLOODING.
0209 PM FLASH FLOOD TUPELO 34.26N 88.73W
08/09/2013 LEE MS BROADCAST MEDIA
STREET FLOODING REPORTED ON CROSSOVER ROAD IN TUPELO.
0248 PM FLASH FLOOD VERONA 34.19N 88.72W
08/09/2013 LEE MS BROADCAST MEDIA
FLOODING REPORTED ON RAYMOND AVENUE...HIGHWAY 145...IN
VERONA.
0300 PM FLASH FLOOD TUPELO 34.26N 88.73W
08/09/2013 LEE MS BROADCAST MEDIA
FLOODING REPORTED IN THE HAVEN ACRES SUBDIVISION IN
TUPELO.
0301 PM LIGHTNING TUPELO 34.26N 88.73W
08/09/2013 LEE MS BROADCAST MEDIA
HOUSE FIRE POSSIBLY CAUSED BY LIGHTNING STRIKE IN TUPELO.
0304 PM FLASH FLOOD VERONA 34.19N 88.72W
08/09/2013 LEE MS BROADCAST MEDIA
FLOODING REPORTED ON HERRON DRIVE IN VERONA.
0308 PM FLASH FLOOD TUPELO 34.26N 88.73W
08/09/2013 LEE MS BROADCAST MEDIA
FLOODING REPORTED ON PEGRAM DRIVE...MADISON STREET AND
DAYBRITE DRIVE IN TUPELO.
&&
SJMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 10:51 PM CDT | Flash Flood Warning | MEG | Calhoun, Pontotoc | 3 hr |
| Aug 8, 11:06 PM CDT | Special Weather Statement | MEG | Calhoun | 24 min |
| Aug 9, 11:00 AM CDT | Heat Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 9 hr |
| Aug 9, 2:34 PM CDT | Flash Flood Warning | MEG | Lee | 3 hr |
| Aug 9, 3:42 PM CDT | Flash Flood Warning | MEG | Prentiss | 3 hr |
| Aug 9, 4:11 PM CDT | Flash Flood Warning | MEG | Tishomingo | 2 hr |
Nearby
Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.